Pennsylvania, 2003

Flash Flood in Pennsylvania, August 7, 2003

August 7, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 12:50 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 7, 12:50 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT THU AUG 7 2003

EARLY ZONE ISSUANCE SINCE WE ARE GOING WITH FFA TIL 10 PM THIS
EVENING FOR MUCH OF THE CWA. CELLS FORMING WITH HEAVY RAIN AND ARE
NEARLY STATIONARY.

LOCKED IN PATTERN WITH UPPER TROUGH TO OUR WEST THROUGH THE WEEKEND
AT LEAST. NOT MUCH CHANGE TO THIS FORECAST OVER THE PAST ONE.

PIT   64  80  65  79 /  60  40  40  40
HLG   64  79  65  78 /  60  40  40  40
MGW   63  80  66  78 /  60  30  30  40
ZZV   63  80  66  78 /  60  30  30  40
PHD   63  80  66  78 /  60  30  30  40
FKL   61  77  63  75 /  40  40  40  40
DUJ   61  77  63  75 /  40  40  40  40
LBE   62  77  64  76 /  60  40  40  40
BTP   63  78  65  77 /  50  40  40  40
IDI   61  77  63  75 /  40  40  40  40
ODM   58  78  59  69 /  70  50  50  40

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ013>014...PAZ020>021...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

RS
Hazardous weather outlook, Aug 7, 3:58 AM EST, 14 hours 13 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-070900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY.
ALTHOUGH THIS ACTIVITY IS NOT EXPECTED TO REACH SEVERE LEVELS...ANY
STORMS THAT DO DEVELOP WILL BE VERY SLOW MOVING AND CONTAIN HEAVY
RAIN. BECAUSE OF THIS...FLOODING WILL BE A THREAT TODAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECT THROUGH THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 7, 4:06 PM EST, 2 hours 5 minutes before
WVZ022-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT THU AUG 7 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN MONONGALIA COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS
WITH VERY HEAVY DOWNPOURS OVER EASTERN MONONGALIA COUNTY IN WEST
VIRGINIA.  THESE STORMS COULD DUMP ONE AND ON HALF INCHES OF RAIN IN
LESS THAN AN HOUR AS THEY MOVE SLOWLY TOWARD THE NORTHWEST AT 10 MILES
AN HOUR.  THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE
AREAS.  SOME STREET FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH
FOR WATER PONDING ON THE ROAD.

FREQUENT LIGHTNING IS ALSO A THREAT, SO TAKE COVER WHEN THUNDERSTORMS
APPROACH.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER DRIVE
WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS
THROUGH SAFELY.  STAY TUNED FOR UPDATES.
Special weather statement, Aug 7, 4:22 PM EST, 1 hour 49 minutes before
OHZ039-072315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT THU AUG 7 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN TUSCARAWAS COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A
THUNDERSTORMS WITH VERY HEAVY DOWNPOURS BETWEEN NEW PHILADELPHIA AND
UHRICHSVILLE.  THESE STORMS COULD DUMP OVER ONE INCH OF RAIN IN LESS
THAN AN HOUR THEY MOVE SLOWLY TOWARD THE NORTHWEST AT 10 MILES AN
HOUR.  THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.
MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.

BEAVERDAM CREEK NEAR THE TOWN OF ROSWELL HAS RECEIVED ONE AND A
HALF INCHES OF RAIN IN THE PAST HOUR. RAPID STREAM RISES CAN BE
EXPECTED ALONG BEAVERDAM CREEK.

FREQUENT LIGHTNING IS ALSO THREAT, SO TAKE COVER WHEN THUNDERSTORMS
APPROACH.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.
Special weather statement, Aug 7, 4:50 PM EST, 1 hour 21 minutes before
WVZ021-072345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT THU AUG 7 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN MARION COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS WITH VERY HEAVY DOWNPOURS OVER METZ AND GLOVER GAP,
NORTH OF MANNINGTON. THESE STORM COULD DUMP ONE INCH OF RAIN IN LESS
THAN ONE HOUR AS THEY MOVE NORTH AT 10 MILES AN HOUR.  THIS MAY
CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.  SOME STREET
FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER PONDING
ON THE ROAD.

FREQUENT LIGHTNING IS ALSO THREAT, SO TAKE COVER WHEN THUNDERSTORMS
APPROACH.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.
Local storm report, Aug 7, 5:33 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
633 PM EDT THU AUG 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    ROSWELL                   OHIO   FLASH FLOODS
08/07/03   TUSCARAWAS                     ROAD FLOODING ALONG STATE
                                          RT 36 REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Aug 7, 5:45 PM EST, 26 minutes before
PAZ013-080015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 PM EDT THU AUG 7 2003

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN IN LAWRENCE COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A
THUNDERSTORM PRODUCING TORRENTIAL RAIN IN SOUTHWEST LAWRENCE COUNTY
NEAR THE PENNSYLVANIA TURNPIKE.  THIS NEARLY STATIONARY THUNDERSTORM
COULD DUMP 1.0 TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR.  THIS
MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.  SOME
STREET FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER
PONDING ON THE ROAD.  THE TURNPIKE WILL BE AFFECTED.

ALSO, FREQUENT LIGHTNING IS A THREAT, SO TAKE COVER INDOORS.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 7, 6:03 PM EST, 8 minutes before
OHZ041-080030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT THU AUG 7 2003

...STRONG THUNDERSTORM WITH VERY HEAVY RAIN IN LAWRENCE COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A
THUNDERSTORM PRODUCING VERY HEAVY RAIN IN COLUMBIANA COUNTY NEAR
LISBON OHIO.  THIS NEARLY STATIONARY THUNDERSTORM COULD DUMP 1.0 TO
1.5 INCHES OF RAIN IN LESS THAN AN HOUR.  THIS MAY CAUSE FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS.  SOME STREET FLOODING IS ALSO
POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.
THE TURNPIKE WILL BE AFFECTED.

ALSO, FREQUENT LIGHTNING IS A THREAT, SO TAKE COVER INDOORS.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK

The radar

The Pittsburgh radar (KPBZ), 52 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
August 7, 6:11 PM EST to 8:15 PM EST
Where
Lawrence County, New Castle
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Many streets and several basements flooded from 2 hours of heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334166.